MAUDE Adverse Event Report: CORDIS CORPORATION SUPER TORQUE; CATHETER, INTRAVASCULAR, DIAGNOSTIC

CORDIS CORPORATION SUPER TORQUE; CATHETER, INTRAVASCULAR, DIAGNOSTIC
Catalog Number 532642
Medical Device Problem Codes Degraded (1153); Flaked (1246); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/23/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Additional information is pending and will be submitted within 30 days upon receipt.
 
Event or Problem Description
As reported, there were blue flakes within the packaging of a 6f multi-purpose (mp) a2 100cm 2 side-hole (sh) super torque angiographic catheter.The user put it to the side to give to supply and proceeded to get another catheter of the same size and curve.He inspected the packaging and noticed no defects.He handled off the catheter to a sterile technician.During the cardiac catheterization procedure under x-ray, the provider felt something on his hands.He looked down at his hands and noticed blue plastic flakes on his sterile gloves.When the lights came on (as they turn off when using x-rays) there was blue plastic flakes on the sterile field.There were no reports of patient injury.The provider changed out his sterile gloves and proceeded to remove the catheter that was in the right heart atrium.He did this as precaution since the blue flakes were the same color of the catheter that was removed.The sterile team inspected the field and removed any particles from the field.The entire item lot was removed from inventory.The devices will not be returned for evaluation.
 
Additional Manufacturer Narrative
Section g3 was corrected to reflect the aware date of 22-mar-2024.
 
Additional Manufacturer Narrative
 
Event or Problem Description
As reported, there were blue flakes found within the packaging of a 6f multi-purpose (mp) a2 100cm 2 side-hole (sh) super torque angiographic catheter.The user put it to the side to give to supply and proceeded to get another catheter of the same size and curve.He inspected the packaging and noticed no defects.He handled off the catheter to a sterile technician.During the cardiac catheterization procedure under x-ray, the provider felt something on his hands.He looked down at his hands and noticed blue plastic flakes on his sterile gloves.When the lights came on (as they turn off when using x-rays) there was blue plastic flakes on the sterile field.There were no reports of patient injury.The provider changed out his sterile gloves and proceeded to remove the catheter that was in the right heart atrium.He did this as precaution since the blue flakes were the same color of the catheter that was removed.The sterile team inspected the field and removed any particles from the field.The entire item lot was removed from inventory.At the two weeks post-op appointment, the patient complained of a brief 1-hour blurriness since the procedure.She did not seek out any medical care at that time and it has not happened since.The provider recommended patient to follow-up with her neurologist and inform them of the blurriness.No other issues were noted.The patient is pending another follow-up visit.The procedure was completed by removing the defective catheter and inserting another catheter (different company) in its place.Residue of catheter was removed from sterile field.The sheath was also changed out in case any residue was in the sheath.The provider stated there was no interaction was any equipment or products.The device was stored and prepped as per the instructions for use (ifu) states.The first catheter was inspected by the technician prior to opening.It contained plastic pieces in the package, so the technician did not give to the sterile team.The 2nd catheter the technician grabbed was inspected by him and contained no pieces.He opened the package and allowed the sterile technician to grab the catheter.The devices will be returned for evaluation.
 
Event or Problem Description
As reported, there were blue flakes found within the packaging of a 6f multi-purpose (mp) a2 100cm 2 side-hole (sh) super torque angiographic catheter.The user put it to the side to give to supply and proceeded to get another catheter of the same size and curve.He inspected the packaging and noticed no defects.He handled off the catheter to a sterile technician.During the cardiac catheterization procedure under x-ray, the provider felt something on his hands.He looked down at his hands and noticed blue plastic flakes on his sterile gloves.When the lights came on (as they turn off when using x-rays) there was blue plastic flakes on the sterile field.There were no reports of patient injury.The provider changed out his sterile gloves and proceeded to remove the catheter that was in the right heart atrium.He did this as precaution since the blue flakes were the same color of the catheter that was removed.The sterile team inspected the field and removed any particles from the field.The entire item lot was removed from inventory.At the two weeks post-op appointment, the patient complained of a brief 1-hour blurriness since the procedure.She did not seek out any medical care at that time and it has not happened since.The provider recommended patient to follow-up with her neurologist and inform them of the blurriness.No other issues were noted.The patient is pending another follow-up visit.The procedure was completed by removing the defective catheter and inserting another catheter (different company) in its place.Residue of catheter was removed from sterile field.The sheath was also changed out in case any residue was in the sheath.The provider stated there was no interaction was any equipment or products.The device was stored and prepped as per the instructions for use (ifu) states.The customer pulled three other catheters of the same lot to be investigated.In sum, the two complaint devices along with the three catheters of the same lot, will be returned for evaluation.
 
Additional Manufacturer Narrative
Correction: updated component code of "3038 - catheter" to "979-strain relief" and medical device problem code of "2907 - detachment of device or device component" to "1246-flaked" after further review of additional information received the following sections have been updated accordingly: b5, g3, g6, h2, h6, and h10.Additional information is pending and will be submitted within 30 days upon receipt.
 
Additional Manufacturer Narrative
Corrected medical device problem code of "1246-flaked" to "1153-degraded".
 
Additional Manufacturer Narrative
Complaint conclusion: as reported, there were blue flakes found within the packaging of a 6f multi-purpose (mp) a2 100cm 2 side-hole (sh) super torque angiographic catheter.The user put it to the side to give to supply and proceeded to get another catheter of the same size and curve.He inspected the packaging and noticed no defects.He handled off the catheter to a sterile technician.During the cardiac catheterization procedure under x-ray, the provider felt something on his hands.He looked down at his hands and noticed blue plastic flakes on his sterile gloves.When the lights came on (as they turn off when using x-rays) there was blue plastic flakes on the sterile field.There were no reports of patient injury.The provider changed out his sterile gloves and proceeded to remove the catheter that was in the right heart atrium.He did this as precaution since the blue flakes were the same color of the catheter that was removed.The sterile team inspected the field and removed any particles from the field.The entire item lot was removed from inventory.At the two weeks post-op appointment, the patient complained of a brief 1-hour blurriness since the procedure.She did not seek out any medical care at that time and it has not happened since.The provider recommended patient to follow-up with her neurologist and inform them of the blurriness.No other issues were noted.The patient is pending another follow-up visit.The procedure was completed by removing the defective catheter and inserting another catheter (different company) in its place.Residue of catheter was removed from the sterile field.The sheath was also changed out in case any residue was in the sheath.The provider stated there was no interaction with any equipment or products.The device was stored and prepped as per the instructions for use (ifu) states.The customer pulled three other catheters of the same lot to be investigated.Five images were submitted for analysis.The label of the product is observed where the lot is 18102461 and the catalogue is 532-642.Blue debris is observed inside the packaging and apparently it is from the strain relief since the component appears torn to pieces.Four devices associated with this event were subsequently returned for analysis and the results were the same for all of them.All four units were inspected focusing on the hub, which presented with a yellowish color.The body of the catheters is discolored as well.The strain relief area was inspected with a vision system observing that they did not present with any cracked conditions.Only a color that is lighter than normal was observed.According to the results obtained, it is suggested that degradation is present in each of the customer complaints ( (b)(4) ), which was more evident in the body.By analyzing the spectrograms, it was possible to identify functional groups that suggest polymer degradation, especially attributed to oxidation.When relating this to the dsc analysis, a degradation process was also observed, since the peaks evident in the melting (first and second heating) and crystallization (cooling) of the body control sample are clear, while in the samples of the complaints, these peaks are almost completely diminished, indicating degradation of the molecular structure of the polymer.In the case of the hub this is not so evident, since, according to the ft-ir and dsc analysis it was determined that the chemical composition of the samples is identical, however, due to the decrease in the intensity of the peaks, it suggests a lower presence of these, possibly due to the exposure to some lower temperature influencing in some degree to its degradation as observed in dsc analysis.The complaint reported by the customer as ¿strain relief~degradation¿ was confirmed, for all 4 of the returned devices however, the fifth complaint can¿t be confirmed because the device was not returned.The luer hub on all 4 returned devices presented with a yellowish discoloration and the catheter body is also discolored.Additionally, the dsc analysis shows degradation evident in the body according with the spectrograms analysis results.The exact cause of observed degradation could not be determined during the analysis.Storage factors may be the underlying cause.Users are trained to inspect for signs of damage prior to and during use.Any product with damage is not to be used.Information for safety is provided in the products labeling with the intent to make the user aware of the risks.According to the instructions for use (ifu), although not intended as a mitigation of risk, ¿store in a cool, dark, dry place.Do not use if package is open or damaged.¿ based on the available information and product analysis, the cause of the strain relief degradation could not be determined; however, it is potentially related to the manufacturing process of the unit.Therefore, a risk assessment has been initiated to further review the potential causes.No further action will be taken at this time.
 
Additional Manufacturer Narrative
After further review, section d.4 primary unique device identification (udi) number has been corrected accordingly.

Brand Name
SUPER TORQUE
Common Device Name
CATHETER, INTRAVASCULAR, DIAGNOSTIC
Manufacturer (Section D)
CORDIS CORPORATION
14021 nw 60 avenue
miami lakes, florida 33014
Manufacturer (Section G)
CORDIS US CORP.
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer Contact
karla castro
santiago troncoso 808
juarez, chihuahua 
7863138372
MDR Report Key18990301
Report Number9616099-2024-00090
Device Sequence Number12663897
Product Code DQO
UDI-Device Identifier10705032008075
UDI-Public(01)10705032008075(17)261231(10)18175064
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K862244
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 08/26/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2025
Device Catalogue Number532642
Device Lot Number18102461
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/23/2024
Supplement Date Received by Manufacturer03/22/2024
04/04/2024
05/06/2024
06/26/2024
07/08/2024
08/26/2024
Initial Report FDA Received Date03/28/2024
Supplement Report FDA Received Date04/02/2024
04/30/2024
06/03/2024
07/08/2024
07/08/2024
08/26/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured04/14/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKNOWN.
Patient Age33 YR
Patient SexFemale
Patient Weight83 KG
Patient EthnicityHispanic
Patient RaceWhite